Maryland, 2001

Tornado and Hail in Maryland, July 4, 2001

July 4, 2001 · NWS AKQ · 5 events in 1 county or zone

2 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 4, 6:15 PM EST, 50 minutes earlier.

Area forecast discussion, Jul 4, 6:15 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
715 PM EDT WED JUL 4 2001

UPDATING FCST AS SVR WATCH EXPIRED.  KPG EYE ON RADAR AND SATELLITE DATA
FOR LTR UPDATE.  MAY ND TO KP CHCS FOR SHRA/TSRA BEYOND MIDNIGHT IN SRN
AREAS.  WL CHECK ALL NEW DATA AND DECIDE ABOUT RECONFIGURING ZONES AND
CHANGING TIMES FOR PRECIP FOR LTR UPDATE.

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

NS

In the hours before

Special weather statement, Jul 4, 1:24 PM EST, 5 hours 41 minutes before
VAZ048-049-060>094-042230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
224 PM EDT WED JUL 4 2001

...SEVERE THUNDERSTORM WATCH NUMBER 503 CONTINUES UNTIL 700 PM FOR
AREAS OF VIRGINIA FROM THE PIEDMONT EAST TO THE CHESAPEAKE
BAY...EXCLUDING THE IMMEDIATE SUFFOLK...CHESAPEAKE...NORFOLK AND
VIRGINIA BEACH AREAS...

A VERY WARM AND HUMID AIRMASS WILL COVER THE REGION THROUGH THE
EVENING HOURS. A STRONG UPPER LEVEL SYSTEM WILL BE APPROACHING THE
AREA FROM THE WEST...LEADING TO SEVERAL CLUSTERS OF STRONG TO
POSSIBLY SEVERE THUNDERSTORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A WARNING IS ISSUED. REPORT
SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ.

25
Special weather statement, Jul 4, 1:52 PM EST, 5 hours 13 minutes before
VAZ065-066-079-041845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
252 PM EDT WED JUL 4 2001

AT 252 PM...NATIONAL WEATHER SERVICE RADAR INDICTED A BROKEN BAND OF
STRONG THUNDERSTORMS...EXTENDING FROM EASTERN PRINCE EDWARD COUNTY
SOUTHWEST INTO CENTRAL HALIFAX COUNTY. THE STORMS WERE MOVING EAST
20 MPH. THE STORMS ARE EXPECTED TO CROSS MUCH OF LUNENBURG AND
MECKLENBURG COUNTIES BEFORE 4 PM.

WIND GUSTS TO 45 MPH...HAIL...FREQUENT DANGEROUS LIGHTNING AND
RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR ARE POSSIBLE WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/AKQ.

25
Special weather statement, Jul 4, 1:58 PM EST, 5 hours 7 minutes before
VAZ062>064-068>071-080-042000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
258 PM EDT WED JUL 4 2001

AT 256 PM...NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED
THUNDERSTORMS DEVELOPING OVER THE PIEDMONT OF CENTRAL
VIRGINIA...GENERALLY FROM PORTIONS OF POWHATAN TO WESTERN AMELIA
COUNTIES. THE STORMS WERE MOVING EAST 20 MPH...AND ARE EXPECTED TO
REACH THE I 95 CORRIDOR FROM CAROLINE COUNTY TO THE RICHMOND AND
PETERSBURG AREAS BETWEEN 330 AND 430 PM.

PERSONS SHOULD SEEK SHELTER WHEN THUNDERSTORMS APPROACH. THE STORMS
MAY CONTAIN GUSTY WINDS...OCCASIONAL LIGHTNING...SMALL HAIL AND VERY
HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/AKQ.

25
Special weather statement, Jul 4, 2:55 PM EST, 4 hours 10 minutes before
VAZ065-066-079-042045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT WED JUL 4 2001

AT 355 PM...NATIONAL WEATHER SERVICE RADAR INDICTED A SMALL LINE OF
STRONG THUNDERSTORMS FROM JUST SOUTHWEST OF CHASE CITY TO SOUTH OF
CLARKSVILLE. THE STORMS WERE MOVING EAST AT 20 MPH....AND ARE
EXPECTED TO CROSS MUCH OF MECKLENBURG COUNTY BEFORE 5 PM.

WIND GUSTS TO 50 MPH...HAIL...FREQUENT DANGEROUS LIGHTNING AND
RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR ARE POSSIBLE WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/AKQ.

NS
Special weather statement, Jul 4, 5:02 PM EST, 2 hours 3 minutes before
VAZ048-049-060>094-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
602 PM EDT WED JUL 4 2001

...ISOLATED STRONG WIND GUSTS IN THUNDERSTORMS THIS EVENING...

SHOWERS AND SCATTERED THUNDERSTORMS OVER CENTRAL VIRGINIA CONTINUE
TO MOVE EAST TOWARD THE RICHMOND AND TRI CITIES AREA...SOUTH TO
SOUTH HILL.  THE STRONGEST THUNDERSTORMS ARE NEAR THE VIRGINIA...
NORTH CAROLINA BORDER AND ALL RAIN IS MOVING EAST AT AROUND 25
MPH.

THE GREATEST INSTABILITY AND AND DEEPEST MOISTURE EXTENDS FROM ALONG
THE VIRGINIA...NORTH CAROLINA BORDER...SOUTHWARD THROUGH NORTH
CAROLINA.  THE GREATEST THREAT FOR DAMAGING WINDS AND LARGE HAIL
WILL BE ALONG THE STATE BORDER...SOUTH THROUGH NORTHEAST NORTH
CAROLINA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM FOR
CENTRAL...SOUTHERN AND SOUTHEAST VIRGINIA...SO ANY THUNDERSTORMS
COULD CONTAIN STRONG GUSTY WINDS AND HAIL.

IF YOU CAN HEAR THUNDER...THEN YOU ARE AT RISK OF BEING STRUCK BY
LIGHTNING IF YOU ARE OUTDOORS. PEOPLE WITH OUTDOOR ACTIVITIES SHOULD
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS
Special weather statement, Jul 4, 6:07 PM EST, 58 minutes before
VAZ048-049-060>094-042315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
707 PM EDT WED JUL 4 2001

...SEVERE THUNDERSTOSM WATCH 503 HAS EXPIRED...

SHOWERS AND THUNDERSTORMS ARE DISSIPATING OVER CENTRAL...SOUTHERN AND
SOUTHEAST VIRGINIA...SO THE SEVERE WEATHER THREAT HAS ENDED.  SHOWERS
AND SCATTERED THUNDERSTORMS WILL CONTINUE FOR AREAS EAST OF I-95 THIS
EVENING...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

ANY THUNDERSTORMS COULD CONTAIN FREQUENT LIGHTNING...HEAVY DOWNPOURS
AND GUSTY WINDS.

IF YOU CAN HEAR THUNDER...THEN YOU ARE AT RISK OF BEING STRUCK BY
LIGHTNING IF YOU ARE OUTDOORS. PEOPLE WITH OUTDOOR ACTIVITIES SHOULD
SEEK SAFE SHELTER UNTIL THE STORMS PASS.

NS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Dorchester

When
July 4, 7:05 PM EST
Where
Dorchester County, Madison
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -76.217

Tornado, Dorchester

When
July 4, 7:10 PM EST
Where
Dorchester County, Madison
Rating
F1
Path length
0.5 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
38.500, -76.217

Several trees down. One tree fell on home. Recreational trailer overturned onto its side against a tree. Several chimneys broken off houses. Winds estimated between 70 and 80 mph.

Thunderstorm Wind, Dorchester

When
July 4, 7:20 PM EST
Where
Dorchester County, Church Creek
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.500, -76.150

Yard lamp post flattened. Large branches were blown 300 to 400 yards from house. Broken window in house.

Hail, Dorchester

When
July 4, 7:30 PM EST
Where
Dorchester County, Cambridge
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.567, -76.083

Also, widespread 3/4 inch hail.

Thunderstorm Wind, Dorchester

When
July 4, 7:30 PM EST
Where
Dorchester County, Cambridge
Measured
61 kt (70 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.567, -76.083

Estimated 70 mph wind. Numerous power outages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2001Every state in 2001This day in weather historyThe tornado archive for Maryland, 2001Warnings in Maryland, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262050, 5262049, 5262053, 5262051, 5262052.